Alert archive / Utah / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 9, NWS Salt Lake City, UT

July 16, 2007Juab County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 16, 2007, 6:08 PM MDT for Juab County, Utah. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2007, 6:08 PM MDT (00:08 UTC)
Expired
Jul 16, 2007, 6:45 PM MDT
In force
37 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Juab County, UT

The radar

The Salt Lake City radar (KMTX), 206 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 0.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2007-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2007-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
3509 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 170008
SVRSLC
UTC023-170045-
/O.NEW.KSLC.SV.W.0009.070717T0008Z-070717T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
608 PM MDT MON JUL 16 2007

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN JUAB COUNTY IN UTAH...

* UNTIL 645 PM MDT

* AT 559 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR TROUT CREEK...OR ABOUT 45
  MILES EAST OF SCHELLBOURNE...AND MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTHEAST OF CALLAO BY 635 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 3962 11404 3957 11371 3990 11344 3990 11381

$$
1 follow-up statement
000 
WWUS55 KSLC 170037
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
637 PM MDT MON JUL 16 2007

UTC023-170047-
/O.EXP.KSLC.SV.W.0009.000000T0000Z-070717T0045Z/
JUAB UT-
637 PM MDT MON JUL 16 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JUAB COUNTY
EXPIRES AT 645 PM MDT...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE AS IT APPROACHES FISH 
SPRINGS. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. WIND 
GUSTS TO 55 MPH ARE STILL POSSIBLE WITH THUNDERSTORMS THIS EVENING.

LAT...LON 3962 11404 3957 11371 3990 11344 3990 11381

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:45 PM MDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 16, 3:45 PM MDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
345 PM MDT MON JUL 16 2007

.SYNOPSIS...HIGH PRESSURE WILL REMAIN CENTERED JUST EAST OF THE
REGION THROUGH THE END OF THE WEEK.  A SOMEWHAT MOIST AIRMASS WILL
BE IN PLACE INTO TUESDAY NIGHT.  AN INCREASING SOUTHWEST FLOW WILL
ADVECT DRIER AIR INTO WESTERN UTAH ON WEDNESDAY AND THURSDAY.

&&

.DISCUSSION...UPPER RIDGE ALOFT HAS SHIFTED EAST ALLOWING DEEPER
MOISTURE TO SPREAD INTO THE FORECAST AREA OVER THE LAST 24
HOURS...WITH PRECIPITABLE WATER VALUES AROUND AN INCH OVER MUCH OF
FORECAST AREA.  EXTENSIVE MID LEVEL CLOUDINESS AND DEBRIS FROM
CONVECTION KEPT TEMPERATURES IN CHECK TODAY...BUT STILL ENOUGH
HEATING TO GENERATE SCATTERED CONVECTIVE ACTIVITY ACROSS FORECAST
AREA.  WINDS ALOFT AND STILL RATHER DRY LOW LEVELS OF
ATMOSPHERE...SUPPORT SOME POTENTIAL FOR MICROBURST WINDS THIS
EVENING...WITH AN ISOLATED SEVERE STORM POSSIBLE. ACROSS SOUTHERN
UTAH...WEAKER FLOW AND RATHER DEEP MOISTURE SUPPORT THE POSSIBILITY
OF SOME LOCALLY HEAVY RAIN WITH STORMS.  SIMILAR WEATHER SCENARIO
INDICATED FOR TUESDAY.

ON WEDNESDAY AND THURSDAY...MID LEVEL LOW WILL OPEN UP AND PIVOT
NORTHEAST ACROSS THE PACIFIC NORTHWEST.  STRONGER SOUTHWEST FLOW
WILL DEVELOP OVER INTERMOUNTAIN REGION...PUSHING IN SOMEWHAT DRY AIR.
THUS...TRANSITION TO ISOLATED HIGH BASED STORMS WITH LITTLE IF ANY
MEASURABLE RAINFALL WILL OCCUR ON WEDNESDAY...WITH SIMILAR
CONVECTION THURSDAY AND FRIDAY.  GIVEN 700 MB TEMPERATURES ALOFT
AROUND 19 DEGREES CELSIUS AND NEARLY FULLY INSOLATION...EXPECT
RETURN OF 100 DEGREE PLUS TEMPERATURES.

DURING THE WEEKEND...THE HIGH PRESSURE RIDGE WILL BUILD OVER THE
NORTHERN ROCKIES AND DAKOTAS...ALLOWING A RETURN OF THE MOISTURE.
CONVECTION WILL ONCE AGAIN BE ON THE INCREASE...WITH SLIGHTLY COOLER
READINGS.

&&

.AVIATION...WITH SHOWERS AND THUNDERSTORMS CONTINUING TO DEVELOP
ACROSS THE AREA...OCCASIONALLY GUSTY WINDS WITH ERRATIC DIRECTIONS
ARE EXPECTED AT THE SLC TERMINAL UNTIL ABOUT 04Z. THERE IS A 20
PERCENT CHANCE THAT A THUNDERSTORM WILL DIRECTLY IMPACT THE TERMINAL
DURING THIS PERIOD. SOUTHEASTERLY DRAINAGE WINDS ARE EXPECTED TO
DEVELOP LATE THIS EVENING AS THE THUNDERSTORMS DIMINISH...BUT
LINGERING ACTIVITY MAY ALLOW FOR OCCASIONALLY ERRATIC WIND
DIRECTIONS INTO THE OVERNIGHT HOURS.

&&

.FIRE WEATHER...RIDGE AXIS CONTINUES TO SHIFT TO THE EAST THROUGH
MID WEEK. MOISTURE REMAINS OVER UTAH TONIGHT THROUGH TUESDAY BEFORE
A RAPID DRYING TREND IMPACTS THE STATE ON WEDNESDAY.  DECENT
COVERAGE OF THUNDERSTORMS IS EXPECTED ACROSS THE STATE ON TUESDAY.
WITH DEEPER MOISTURE IN PLACE THE THREAT FOR WETTING RAIN...AND EVEN
LOCALLY HEAVY RAIN...IS HIGHER YET AGAIN ON TUESDAY.  SOUTHWEST FLOW
ALOFT INCREASES ON WEDNESDAY AS THE RIDGE SHIFTS FURTHER TO THE
EAST.  THIS USHERS A MUCH DRIER AIRMASS INTO WESTERN UTAH DURING THE
DAY ON WEDNESDAY WITH RAPID DRYING EXPECTED ACROSS THE WESTERN HALF
OF THE STATE. WITH INCREASING SOUTHWEST FLOW ALOFT BREEZY SOUTHWEST
WINDS ARE ALSO EXPECTED TO DEVELOP ACROSS WESTERN UTAH ON
WEDNESDAY.  THE COMBINATION OF RAPID DRYING AND INCREASING WINDS
WILL LIKELY PUSH RED FLAG CONDITIONS IN MANY WESTERN VALLEYS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

AVIATION...TRAPHAGAN
PUBLIC...BARJENBRUCH
FIRE WEATHER...GRAHAM

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE
VISIT...HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 16, 4:34 PM MDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
434 PM MDT MON JUL 16 2007

UTZ001>016-019>021-517-518-WYZ021-171300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
434 PM MDT MON JUL 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
NORTHERN UTAH...SOUTHERN UTAH...SOUTHWEST UTAH AND SOUTHWEST
WYOMING.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL TRACK NORTH AND NORTHEAST
ACROSS UTAH TONIGHT. THESE STORMS WILL BRING WIND GUSTS TO AROUND
55 MPH TO MANY DESERT AREAS AND BRIEF HEAVY RAIN TO THE HIGHER
TERRAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE THUNDERSTORMS WILL OCCUR TUESDAY AS MOISTURE REMAINS IN PLACE
OVER THE GREAT BASIN. A DRYING TREND WILL THEN DEVELOP FOR
WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Jul 16, 4:50 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
450 PM MDT MON JUL 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND GST     18 NE CALLAO            40.12N 113.53W
07/16/2007  M66 MPH          TOOELE             UT   MESONET

&&

GIBSON

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 2:42 PM MDTRed Flag WarningSLC3 days
Jul 17, 4:51 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele24 min
Jul 17, 5:55 PM MDTSevere Thunderstorm WarningSLCBox Elder50 min

Nearby

Severe Thunderstorm Warnings in Utah, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.